[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.191.72. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 2, 1953

MULTIPLE GASTRIC ULCERS OCCURRING DURING PHENYLBUTAZONE THERAPY

Author Affiliations

Harrisburg, Pa.

JAMA. 1953;152(1):30-31. doi:10.1001/jama.1953.63690010006007e
Abstract

Treatment of various arthritic conditions with phenylbutazone (Butazolidin) has recently become popular. The brochure accompanying this drug warns about the untoward reactions of nausea, edema, transitory anemia, drug rash, salt retention, and recrudesence of symptoms in patients "with latent peptic ulcer." Agranulocytosis has already been reported.1 The following case is one of multiple gastric ulcers occuring during treatment with phenylbutazone, associated with prominence and apparent edema of the gastric mucosa, with dramatic healing of the ulcer and pronounced improvement in the edema after 17 days of strict ulcer management.

REPORT OF A CASE  A 70-year-old white woman was seen in this office on Jan. 15, 1953. She stated that she had never been a heavy eater and frequently had skipped meals with little or no distress. For many years she had had episodes of upper abdominal distention, with excessive belching, which seemed to be made worse by eating. For

First Page Preview View Large
First page PDF preview
First page PDF preview
×